Jump to content
CrazyBoards.org

Convincing Pdoc about Seroquel


Recommended Posts

Okay.  So.  I love Risperdal, but I really should go off it, because it has raised my prolactin level.

I refuse to go on Abilify or Geodon, because of the activating side effect.  I can't go on Zyprexa because of weight.

Now, I've been on Seroquel before.  I take 25mgs PRN the day before I know I'm going to have a lot of anxiety.  It does a good job on my anxiety, but it also makes me sleepier than shit.  Now, I've heard from many people here that Seroquel is less sedating at higher doses.  I'd be willing to try Seroquel as a replacement for Risperdal, if I were able to be at a dose that isn't sedating.  The problem is that my pdoc has never had experience with people on higher doses of Seroquel being less sedated, so she doesn't believe me enough to try.

How do I make her believe me enough to try?

Link to comment
Share on other sites

I am on 900mg/day (300mg 3x per day).

My p-doc and I gradually increased the dose until it became effective.  For me, it wasnt all that effective until 600mg. but after that it just got better and better.  900mg is right for me, but most people take 200-800mg I think.  Its very individual. 

If your p-doc isnt willing to work this through with you, you might need to shop around for a new p-doc. Any good dr should be open to reason, listen to your problems, and provide arguments for doing one thing and not another.

Its your mind, and you body.  You should have a say in the treatment of it.

Link to comment
Share on other sites

I'm on 50mg Seroquel, which is a low dose, I'm told. I'm BP1, and am using it as an anti-psychotic for phases of my rapid-cycling.

I am wondering if it is known to promote weight gain - has anyone experienced that? I see from the first post here that it may not, but it's the only addition to my med cocktail.

I've been thinking about asking for a switch to Abilify, I'm going to read up about Abilify here.

What I do like about the Seroquel is the "drop-asleep" effect : I mean, it isn't just a matter of the sedating side-effect....about half hour after taking it, I can feel the intensity of the drowsiness...that I just have to land on my bed and I'll crash!

Link to comment
Share on other sites

I am wondering if it is known to promote weight gain - has anyone experienced that? I see from the first post here that it may not, but it's the only addition to my med cocktail.

I gained 70lbs on the stuff over about 2-1/2 years.  My only beef with it.  It's been a GREAT drug for me in every other way.  I am currently changing my eating habits through weight watchers, taking glucophage and vytorin (blood sugar/cholesterol issues)  due to metabolic syndrome.  There's some research out there that says that Seroquel can also cause these issues (it's a documented fact that Zyprexa does). 

My pdoc wants me to go off it, and switch to geodon, but I loathe the idea of switching, and am driving myself mercilessly in the gym and through my eating habits to get the weight off.  I don't want to screw up a good thing, med wise.

Link to comment
Share on other sites

Your pdoc's reaction is surprising. Isn't she experienced enough with Seroquel, since it has been out so long, and after all this time, hasn't she educated herself with the latest studies?

In June in a conference in Paris, AstraZenica announced that they had the SERIOUS, very strong clinical statistical data to present to the FDA for approval for Bipolar Depression along with the already approved Bipolar Mania, to make it only the second medicine (after Lamictal) to be FDA approved as monotherapy for Bipolar Disorder. They said they were going to make this submission by the end of '05. I'm pleased with the results of their studies and am hopeful that one day, Seroquel can be all I need. In the meantime, I take 300mg every pm.

Actually, I've had 2 experiences with Seroquel.

The first time, I was on 100mg daily. Then I had a hypomania, and my pdoc immediately, with no titration, raised it to 600mg. I had the worst TD, and discontinued the Seroquel myself. I told him I was not going to take it. So I tried Abilify and it made me all-out manic, so I went away from the APs and did not try them again, after bad experiences with Geodon as well...

Then, about 2 weeks ago, I found myself in the hospital as an inpatient, admitted against my will while in a manic/'psychotic state. The treatment team asked me what I wanted to do about my meds, and told me they would like me to pick another mood stabilizer to add to the Lamictal. They told me they wanted ME to pick my meds.

I was on Lamictal 400mg, Paxil 40mg, and Klonopin 3mg, and continuous, no period birth control.

I decided on Lamictal 400, titrating down on teh Paxil to hopefully get rid of it totally in time, Klonopin as needed, and Seroquel as my second mood stabilizer/anti-psychotic at 300mg. I'm supposed to talk to my regular pdoc about possibly raising the Seroquel.

The point? MY REGULAR PDOC AND MY INPATIENT TREATMENT TEAM ASKED ME, THE PERSON POPPING THESE PILLS, WHAT I WANTED TO TAKE!!!

They told me I needed to pick something to augment the Lamictal, and I picked Seroquel. They were actually very impressed that I picked Seroquel and was up-to-date on the trials and research.

It is true that the sedation goes away once you've taken it longer and are at higher doses. That's why they give 25mg or 50mg to people for insomnia and keep the higher doses for BP, anxiety disorders, and schizophrenia. my mom takes 25mg and it wipes her out, but i can take 300 and be up all night. i do need a higher dose, and will be able to take it without problem in the AM.

Tell her, respectfully, that you would like to control your own body, and what pills you pop. Seroquel is very unlikely to hurt you at all. It is a very safe substance. You could come up with a plan for in case you were getting symptoms of Ak or something, but if you take a benzo with it at night while you're titrating up, i don't see why you can't do it. It is just respect! She needs to respect your ownership of your body and let you take, as long as it won't hurt you and Seroquel won't, what you want to take. Your body, your choice ;)

peace

Loon

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...